Skip to content

Acetaminophen Is A Common Cause Of Liver Injury and Liver Failure

A recent article discussed the large assortment of medications (both prescription and non-prescription) that are linked to liver injury, commonly known as "Drug-induced liver injury" (DILI). While it occurs rarely (fewer than 10 in 10,000 persons who take the drug in question), many medications can result in liver injury - especially if taken in too large doses and for too long. The scary part is that 46% of people with acute liver failure in the U.S have the liver damage from acetaminophen. Acetaminophen is the main cause of drug induced liver injury and liver failure in the U.S. Acetaminophen is found not just in Tylenol, but in many non-prescription drugs - thus it is easy to take too large a dose. The liver helps remove toxins - thus we need to take good care of it. From Science Daily:

Acetaminophen, supplements and other medications may trigger drug-induced liver injury

More than 1,000 medications, with acetaminophen being the most common, have been associated with drug-induced liver injury (DILI). Diagnosis can be challenging due to the multitude of contributing factors, and timely recognition and clinical response may mean the difference between recovery and acute liver failure or even death. DILI affects an estimated fewer than 10 people in every 10,000 exposed persons. The condition is dose-dependent or an adverse reaction to a medication, dietary supplement or other substance. 

"The liver helps remove toxins, which makes it especially vulnerable to injury from either short-term intake above recommended levels or long-term usage that allows toxins to build up," Collins-Yoder said. "Recognizing the clinical signs and symptoms is crucial to prompt treatment and effective patient care." Depending on the contributing factors and the level of damage to the liver, patients with mild and moderate signs and symptoms may recover normal liver function after the triggering substance is identified and use is discontinued. Other patients may experience more severe damage, progressing to acute liver failure.

About 46 percent of persons with acute liver failure in the United States have liver damage associated with acetaminophen, making it the most common cause of DILI. Since acetaminophen is often an ingredient in over-the-counter and prescription pain medications, patients may take higher doses than needed. A more infrequent type of DILI is triggered by an adverse reaction to prescription medications, herbal dietary supplements or other substances, including: nonsteroidal anti-inflammatory drugs (NSAIDs), including ibuprofen, naproxen and others; antibiotics and antiviral agencies, such as amoxicillin-clavulanate, sulfamethoxazole-trimethoprim and nitrofurantoin; antileptic agents, such as volproic acid and carbamazepine; statins; novel anticoagulants; proton pump inhibitors; methotrexate; azathioprine; sulfasalazine; herbal and dietary supplements.

Leave a Reply

Your email address will not be published.